Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 194, NWS Midland/Odessa, TX

June 8, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2004, 5:28 PM CDT for Brewster County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 5:28 PM CDT (22:28 UTC)
Expired
Jun 8, 2004, 6:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 231 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WUUS54 KMAF 082228
SVRMAF
TXC043-082330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 630 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND 
  DAMAGING WINDS IN EXCESS OF 70 MPH  . THIS STORM WAS LOCATED 10 
  MILES NORTHEAST OF MARATHON OVER HIGHWAY 385...MOVING SOUTHWEST AT 
  5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARATHON...AND HIGHWAY 385.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2977 10346 3002 10260 3062 10340 3031 10354

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:56 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 8, 2:56 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT TUE JUN  8 2004

.SHORT TERM...
WILL GO WITH A 20 POP WEST TONIGHT FOR CONVECTION DUE TO LOW
LEVEL CONVERGENCE ALONG THE SURFACE TROUGH IN COMBINATION WITH A
SHORTWAVE MOVING NORTHWARD THROUGH OLD MEXICO. WILL CONFINE ISOLATED
POPS IN THE EAST NEAR OR JUST WEST (ON SUBSIDENT SIDE) OF A 500
MILLIBAR TROUGH AXIS. INCREASED DEW POINT GRIDS A FEW DEGREES IN THE
EAST...OTHERWISE LITTLE CHANGE TO OTHER GRIDS OVERNIGHT.

.LONG TERM...
THE SHORTWAVE TROUGH OVER CENTRAL CHIHUAHUA ATTM WAS CAPTURED BEST
BY THE GFS...AND IF ONE FOLLOWS ITS SOLUTION...THE BEST LIFT WILL
OCCUR WELL TO THE WEST OF THE CWFA.  WILL MAINTAIN LOW ORDER POPS
INVOF THE DRYLINE AND THE DAVIS MOUNTAINS WEDNESDAY AS LOW LEVEL
CONVERGENCE AND OROGRAPHY MAY BE SUFFICIENT TO OVERCOME WARM MID
LEVEL TEMPS.  IT APPEARS THAT THE DRYLINE WILL ATTEMPT TO MIX
FARTHER EAST OUT ONTO THE PLAINS FRIDAY AS A SHORTWAVE TROUGH
TRANSLATES EAST OVER THE CENTRAL ROCKIES...AND THE AREA OF
CONVECTIVE INITIATION SHOULD TRANSLATE EAST AS WELL...WITH THE
BEST AREAS FOR THUNDERSTORMS FROM THE GLASS MOUNTAINS NORTHEAST INTO
THE WESTERN PERMIAN BASIN.  OTHERWISE ABOVE NORMAL TEMPS AND DRY
CONDITIONS ARE FORECAST TO CONTINUE THROUGH THIS WEEKEND AND INTO
THE MIDDLE OF NEXT WEEK.

AWIPS INFRASTRUCTURE PROBLEMS GREATLY IMPACTED FORECAST OPERATIONS
TODAY AND SIGNIFICANT ISSUES CONTINUE...CONSEQUENTLY VERY LITTLE
WAS DONE AT LONGER PROJECTIONS.  THIS IS GOOD CONSIDERING THAT VERY
LITTLE HAS CHANGED REGARDING MODEL SOLUTIONS THROUGH THE MIDDLE PART
OF NEXT WEEK.  WE HAVE ADJUSTED TEMPERATURES AND DEWPOINTS SLIGHTLY
WEDNESDAY THROUGH FRIDAY...MORE OR LESS NUDGING THEM TOWARD GFS
CONSENSUS MOS AND PERSISTENCE...WHILE MAKING NO CHANGES TO POP...
SKY...WX...AND QPF GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             74  93  71  96 /  10   0   0  10
CARLSBAD NM               69  96  67 100 /  20  10  10   0
DRYDEN TX                 73  92  72  96 /  10   0   0  10
FORT STOCKTON TX          72  94  70  97 /  20  10  10  10
GUADALUPE PASS TX         69  90  65  89 /  20  10  10   0
HOBBS NM                  67  96  68  98 /  20  10  10  10
MARFA TX                  64  87  55  89 /  20  20  20  10
MIDLAND INTL AIRPORT TX   71  94  70  96 /  10  10  10  10
ODESSA TX                 70  95  70  97 /  10  10  10  10
WINK TX                   75 101  71 104 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

12/70
Hazardous weather outlook, Jun 8, 2:35 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT TUE JUN 8 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
235 PM CDT (135 PM MDT) TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT WITH
THE GREATEST ACTIVITY EXPECTED ACROSS THE HIGHER TERRAIN OF EXTREME
SOUTHWEST TEXAS...SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN.
THUNDERSTORMS WILL BE MORE ISOLATED ACROSS THE EASTERN PERMIAN BASIN
AND THE EXTREME WESTERN LOW ROLLING PLAINS. A THUNDERSTORM OR TWO MAY
BECOME SEVERE THIS EVENING...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED. ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF BRIEF
GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:25 PM CDTSevere Thunderstorm WarningMAFPresidio65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.